PIOGLITAZONE-INDUCED PULMONARY OEDEMA IN POST MASTECTOMY PATIENT
Aby Paul*, Swapna Saju, Dona Johnson, Neethu Mariyam Johny and Jobin Kunjumon Vilapurathu
Pioglitazone is a commonly used anti diabetic drug. It is a proven insulin sensitizer which lowers the glucose level in the blood. Here we report a case of patient who suffered pulmonary oedema with normal cardiac functioning due to the use of pioglitazone. A 87 year old, female, who had a history of breast cancer (stage 1), and underwent mastectomy (right breast) along with several cycles of chemotherapy one year back. She was diabetic for the past 24 years and is on oral hypoglycaemic agents (OHA). The patient also had a history of Hypertension since 12 years; she was on antihypertensive. The patient got admitted in the emergency department with breathlessness and pedal oedema. All blood parameters except potassium levels were normal. Cardiac markers (d-dimer and troponins) were on the normal range, ECG leads was also normal. Chest X-ray revealed pulmonary oedema with effusion in both lungs. Computed tomography of chest showed dilated pulmonary arteries along with glassy round patches as a classical symptom of pulmonary oedema. Although the patient was treated with intravenous antibiotics and other supportive care, repeated chest X ray didn’t showed any improvement. Hence pioglitazone was suspected as a potential cause and was discontinued in the same day. The patient’s conditions improved in the following days. Chest X-ray repeated on the sixth day showed clinical improvement. Hence we conclude that all patients in the aged population and with or without a compromised cardiac function have to be monitored closely to prevent such adverse events due to pioglitazone.
[Full Text Article]